OMG: Stop the Pain, Start the Hearing Loss?
Posted by Katie Ostoich on September 21, 2012 at 11:47 AM
Next time you reach for your bottle of Advil for your after-workout soreness, think twice! Popular pain-relievers might increase the risk of hearing loss in women, depending on how often they are used, a new study suggests.
Researchers from the Brigham and Women's Hospital found that use of acetaminophen (brand name: Tylenol) or ibuprofen (brand names: Advil, Midol and Motrin) more than once a week is linked with an increased risk of hearing loss in women. Their findings are published in the American Journal of Epidemiology.
The researchers think that NSAIDs [non-steroidal anti-inflammatory drugs like ibuprofen] may reduce blood flow to the cochlea -- the hearing organ -- and impair its function," while acetaminophen may deplete factors that protect the cochlea from damage.
The researchers found that taking acetaminophen two or three days a week raised the risk of hearing loss by 11 percent, while taking it four or five days a week raised the risk by 21 percent. And they found that taking ibuprofen two or three days a week raised the risk of hearing loss by 13 percent, taking it four or five days a week raised it by 21 percent, and taking it six or more days a week raised it by 24 percent.
Need some good news? Researchers didn't find any increased risk of hearing loss linked with aspirin use.
Our verdict: Ladies, this is kinda scary. And right on the heels of this study that says birth control makes women’s bodies “more hospitable” to staph bacteria. Yeah, that bacteria. You know, the one that is super lethal. Is nothing safe any more?
Do you take painkillers? If you don’t, how do you naturally deal with the occasional headache?